Risks of epilepsy Tx
“A patient with epilepsy has been on carbamazepine with good results; serum level and complete blood count (CBC) were normal for 7 years. Recently, however, the CBC showed severe thrombocytopenia, even though the serum carbamazepine level was normal. How common an adverse effect is this?” HOI S. HO, MD, Vancouver, BC
Thrombocytopenia is a rare but potentially serious adverse effect of anticonvulsant therapy. A 1998 study (Blackburn SC et al. Pharmacotherapy
1998 Nov-Dec;18:1277-83) tried to ascertain the incidence of serious blood dyscrasias in patients aged 10-74 years who were on anticonvulsants. The researchers followed 29,357 people receiving antiepileptics over a 4-year period and observed 21 serious blood dyscrasias — but only 18 were considered to be temporally related to anticonvulsant use. The overall incidence rate was 3-4/100,000 prescriptions. Older individuals were more often affected. Blood dyscrasias usually occur within the first few weeks of treatment and transient leucopenia is common.
If no other cause of thrombocytopenia is apparent, discontinuing the offending medication and, in most cases, substituting a different drug for seizure prevention is generally the safest option. Which anticonvulsant to switch to depends on seizure type and other individual factors.